Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

On levothyroxin for hypothyroidism. Having pain in mouth, gums and jaw. Could this be due to thyroxin tablet?

User rating for this question
Answered by

ENT Specialist
Practicing since : 1998
Answered : 784 Questions
Hi Doctor , for few months I was having a lot of pain in my body , I was checked by rhuemotology dept in hospital nothing came out , I was then refered to a thyroid specialist , how identified my TSH 6.9 / TPo 519 / TAg 915 and told me I have hypothrodism, and was given 25 Microgram of LevoThyroxin. after few weeks my pain subsided however I have now got pain in my mouth , gums and jaw. I was wondering if this could be by thyroxin tablet ? Also I have some ringing in my ear as well due to my sinus issues. at he moment I am taking 150 mcg of Iodine and 200 Mcg of Selenium along with Thyroid medicine. Also I was identified by doctor of a small papilloma in my uvula , who he wanted to have a biobsy , is this related to my pain.?
Posted Sun, 24 Nov 2013 in Ear, Nose and Throat Problems
Answered by Dr. Prahlad Duggal 58 minutes later
Brief Answer: Unrelated to thyroxin, papiloma should be biopsied Detailed Answer: Hello, you doctor has rightly prescribed you levothyroxine for hypothyroidism. Your problem of pain in mouth, jaw and gums is unlikely to be because of thyroxin tablet as side effect. The oral drug reaction symptoms because of thyroxin are usually accompanied by acute symptoms similar to oral side effects of many other drugs like redness, excessive salivation and ulceration which you have not described. Of the other two drugs which you are using, the iodine is known to cause oral side effects but your description does not fit in to that also. My advice is, visit your ENT and he/she can examine the oral cavity for any associated visible finding along with pain. Otherwise if everything is fine on examination of oral cavity, take analgesic for few days. Also any unusual lesion in oral cavity should be biopsied and test and your doctor has rightly advised so. A uvula papilloma can not be related to your pain (after reading the description in your attachments of the uvula lesion). Regarding ringing in ear, it can occur because of sinus infection because of Eustachian tube dysfunction. The other common reason for tinnitus is dysfunction of nerve of ear and an audiometry can point towards that. Do take hot water steam and avoid taking analgesics (NSAIDs) for longer periods as lot of analgesic use can worsen your tinnitus. Regards
Above answer was peer-reviewed by
Follow-up: On levothyroxin for hypothyroidism. Having pain in mouth, gums and jaw. Could this be due to thyroxin tablet? 2 hours later
hi Doctor , thanks for coming back to me. i had a checkup with 2 dental surgeons and they confirmed that the everything looks fine beside papiloma and nothing sinister is going on. i called my GP who has prescribed me Amoxillin to see if Sinus Infection is causing this. also i have not taken thyroxin today and my pain has subsided considerably , my GP told me to leave thyroxin for 2 days and then continue again and it will confirm either you have side effect or not. can you confirm if there is any alternative for thyroxin as i have read horrible stories people using thyroxin and having problems . Also should i stop Iodine for the time being ?
Answered by Dr. Prahlad Duggal 1 hour later
Brief Answer: No replacement, iodine can stopped Detailed Answer: Dear , please do not worry much about thyroxin as it is a pretty safe drug. Also that you have your pain relieved after stopping it for 1 day is more of psychological or unrelated problem. Half life of thyroxin is 7-10 days and biological action is even longer. So, there is no question of its effect going in one day. You can stop taking iodine and if still want to get more iodine from diet, you can use sea food (if you are non-vegetarian) in addition to iodized salt. Regarding replacement for levothyroxin, it is a supplement for natural T4 and thus no specific replacement for this. So, please continue with thyroxin. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor